6
$\begingroup$

I feel like this is should be well-known, but I cannot seem to find a straight answer anywhere. Under what conditions can a (closed) manifold be obtained by identifying points on the boundary of the unit disc? Said another way, for which M is is the case that $M$ is diffeomorphic (NOT just homotopy equivalent) to $D^n/x\sim f(x)~$ for some $f: S^{n-1}\to S^{n-1}$? (I don't require f to be smooth, but it shouldn't be too pathological either. Let's say it should be piecewise smooth).

Is there a smooth or topological invariant that would obstruct this?

Any references would also be appreciated.

$\endgroup$
  • $\begingroup$ This was answered before on MO (by Petrunin?) but I cannot find the link. Fix any Riemannian metric on $M$ and a point $p\in M$. There is a start-shaped open domain $D$ in the tangent space $T_pM$ such that the exponential map $exp_p$ is a diffeomorphism on $D$ and is a surjection onto $M$ on the closure of $D$. The closure is a disk. $\endgroup$ – Igor Belegradek Feb 23 '17 at 21:55
  • 1
    $\begingroup$ @Igor, but the identifications you get in that construction are not of the form the question wants. For example, if you start with a round sphere, you are collapsing the boundary to a point. $\endgroup$ – Mariano Suárez-Álvarez Feb 24 '17 at 1:35
  • 1
    $\begingroup$ @MarianoSuárez-Álvarez: It does answer "can a (closed) manifold be obtained by identifying points on the boundary of the unit disk". The sentence after that I do not quite understand but I thought the OP was happy with some equivalence relation on the boundary of the disk whose quotient space is $M$. $\endgroup$ – Igor Belegradek Feb 24 '17 at 2:32
  • 1
    $\begingroup$ Are you assuming that $f$ is an involution? $\endgroup$ – Anton Petrunin Feb 24 '17 at 2:50
  • $\begingroup$ I doubt there is a complete list of obstructions. Homology will give some. For instance, one can show (by verifying vanishing of $H^1$) that among surfaces only $S^2$ and $RP^2$ can be obtained as quotients $D^2/x\sim f(x)$, where $f: \partial D^2\to \partial D^2$ is a continuous map. $\endgroup$ – Misha Mar 10 '17 at 16:45
7
$\begingroup$

The answer (to the first question) is yes in the smooth case: If $M^m$ is closed and compact, then there is a Morse-Smale function on $M$ with a single critical point of index $m$. Work by Lizhen Qin shows how to give a CW structure on $M$ such that the interiors of the cells correspond to the unstable manifolds of the gradient flow. The conclusion follows from that. The papers where this is done are:

L. Qin, On moduli spaces and CW structures arising from Morse theory on Hilbert manifolds, J. Topol. Anal., 2 (2010), no. 4, 469–526. (preprint here)

As well as:

L. Qin, On the associativity of gluing, . Topol. Anal., 0, 1 (2017). (preprint here)

L. Qin, An application of topological equivalence to Morse theory

$\endgroup$
  • $\begingroup$ The only issue is that the identification of boundary points is not necessarily generated by $f\colon S^{n-1}\to S^{n-1}$. $\endgroup$ – Sebastian Goette Feb 25 '17 at 11:18
  • $\begingroup$ @SebastianGoette, the proposer was in effect asking two questions. I was only answering the first one. I have no idea about the second one. $\endgroup$ – John Klein Feb 26 '17 at 1:11

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.